Movicol - disappointing: I`ve had IBS for years... - IBS Network

IBS Network
29,882 members10,325 posts

Movicol - disappointing

janke
janke

I`ve had IBS for years and recently it has been mainly constipation type - I go several times every day but have to strain a lot and always feel I haven`t finished. I decided to try Movicol - just one sachet at night. The first day after doing this I felt better than for ages - only went to the loo twice and felt more comfortable - so I took another the following night - big mistake. That was last night and I`ve been to the loo 10 times today and had bad stomach ache. Hopefully it will calm down again but I don`t know whether to give up on the movicol - or try just every other night - or maybe just half a sachet. I have also thought about Fybogel - haven`t tried that lately and the last time I did I was very stressed which was making the IBS very erratic

Please don`t give me any other suggestions for sorting out the constipation - I`ve tried everything!

7 Replies
oldestnewest
Hidden
Hidden

Hi janke,

I only take a whole sachet of Movicol occasionally and find that half a one works well enough for me most of the time - I don't take it every night either. 15mls of Milk of Magnesia is sometimes more effective for me.

As I'm not very big, I usually have to reduce the recommended/prescribed amount of most meds. It always amazes me that, whenever I've taken one of our dogs to the vets, medication is prescribed according to the weight of the dog and yet, with humans, it's one size fits all!

janke
janke
in reply to Hidden

Thanks Pagan - I`m really regretting taking 2 in a row - I still had diarrhoea today and had to take loperamide to enable me to go out. (I expect that`ll make me constipated again!)

Hidden
Hidden
in reply to janke

Yes, whatever you do, sometimes you just can't win, can you?

Hi..I can relate as I too suffer from chronic and severe constipation. I too have tried everything and the only thing that works is a stimulant laxative (Senna) every Sunday. And it ruins my weekend as I am on toilet all day. I am unable to have a bowel movement..if I am lucky maybe once a week. I'm on stool softeners (Colace)..but I have to drink very strong black coffee just to luckily having a movement. All Gastros and Doctors want to do is prescribe Miralax (I'm in the States..so that is what it is called here) also known as Movicol, Laxido, Clearlax, PEG. They prescribe this laxative like candy and then suggest fiber which only makes things worse for me as I have a weak pelvic floor. The first thing I noticed is it smelled like glue. I remember gagging a bit. Then finally I gave in when I had to go to ER for such severe constipation and get an enema. I tried it long ago, but it made me cramp so bad I had to stop. I tried 1/2 of the 17grams..(I dont think they have individual packets/sachets here) and nothing just cramping and sticky messy stools if I did manage. Never again. I wish I had an answer. I pray to God every day for an answer because I am 57 years old and at my wits end for living this way. Just wanted to let you know I can relate.

janke
janke
in reply to Eliana5

Three days after taking the Movicol I`m still really regretting it as I`m still getting stomach cramps and having to rush to the loo . I took loperamide 2 days ago and was better yesterday but today it`s bad again. It seems like the Movicol has switched me from a constipation dominant problem to diarrhoea.

Like most of us - I am totally fed up with having to live with this every day

Eliana5
Eliana5
in reply to janke

After 3 days it shouldn't be affecting you like that..maybe try another couple of days and see if you are feeling better. Maybe they need to switch you to something better for you. Some people do well on it..I guess it's all trial and error..but it not much fun when we get our hopes up..and again..something doesn't work. I can relate very well. I took the Senna yesterday..it's a great laxative, but maybe too great..as I thought I was cleared out. It's 5am..and haven't slept much due to gas and my intestines rumbling a little. I went and drank some water..and had to run to the bathroom yet again. No way to live..I'm fed up too..

I take Laxido, which is similar to Movicol. But I find Laxido agrees with me better, for some reason. However, I must say to you that it can take some weeks for you to get the dosage right. I started on a sachet a day and it took about a week to work! Then once things were “on the move”, I found one sachet a day too much. So I had to experiment with one sachet every other day, or one sachet one day and a half sachet the other. I would stop it everyday and try one every other day.

You’re like having all these cramps and pains, because you are seriously backed up. These are osmotic laxatives, so they cause the Bowel to take in every last drop of water in your food and drink intake. It sounds to me like you’ve been incredibly constipated and the Movicol is working on what’s still in there. Your gut will be working very hard to finally move all that softer stool along.

When we are seriously constipated, we get overflow diarrhoea. My Gastro explained it to me like this: your gut is a huge muscle that pushed waste along in spasms like a caterpillar moves. If that muscle is constantly coming up against hard poop, it’s going to keep cramping and pushing and all that poop will eventually get mashed up and come out as diarrhoea 😬. Not much fun, huh?

I see you’ve taken immodium. Try not to take anymore of that and just leave taking any Movicol for a good few days, while things settle down. Then start with a half sachet every other day and GRADUALLY, build it up if you need to. The gut is so sensitive to any change - it’s often referred to as another brain. So, anything you do needs to be gentle and gradual.

I really feel for you - I am IBS-C predominant, with a very unpredictable bowel, so I feel your pain! Xx

You may also like...